Epi label change will cut medication errors
Epinephrine is now labeled for mass dose, like other medications, which is an important step toward patient safety
By Amanda Lent, PharmD
Production of epinephrine, isoproterenol and neostigmine labeled with ratio expressions has ended . This removal of medication ratios on epinephrine is a step forward for the medical community and patient safety .
Errors can be made converting micrograms and milligrams. The risk of a calculation error increases when clinicians need to convert a 1:1,000 ratio to milligrams per milliliter, then calculate the milliliters needed to draw up. It is no wonder we stumble. And those stumbles harm patients, especially pediatrics [3-10].
For experienced first responders, this change in epinephrine labeling may seem trivial. But just think back to the days when you were in school or completing clinicals.
Medication conversions and calculations are difficult on an intense call, even with 10 years of experience. Having medications consistently labeled in the mass concentration format used for most medications, will make it safer for patients of all ages .
Paramedics need to be educated prior to implementation since preventable errors are more likely to occur during the introduction of the new labels . EMS protocols are not as quickly or easily amended, but they should also reflect the change in drug labels to milligrams per milliliter.
Farewell to ratio expressions on single entity drug labels in the United States pic.twitter.com/8VXzHBsgkk— ISMP (@ismp1) January 15, 2016
Pharmacists perform these calculations and conversions on a regular basis, which makes them a great resource for EMS providers and their medical directors. Consider a consulting pharmacist to educate personnel on medication conversion calculations, causes of medication errors and how to prevent errors.
About the author
Amanda Lent, PharmD is a University of Florida 2007 Cum Laude graduate. She is BLS, ACLS and PALS certified as well as a licensed consultant pharmacist. Amanda was an emergency department clinical pharmacist for five years, founded Pharmacology Consulting Services and is a clinical pharmacist at Nemours Children’s Hospital in Orlando, Fla.
1. Institute for Safe Medication Practices. Acute Care Medication Safety Alert Newsletter, December 2015. Available at https://www.ismp.org/Newsletters/acutecare/issue.aspx?id=1111, Accessed 2/28/2016
2.Wheeler DW, Carter JJ, Murray LJ, et al. The effect of drug concentration expression on epinephrine dosing errors: a randomized trial. Ann Intern Med 2008; 148:11-14.
3.Rainu Kaushal, MD, MPH; David W. Bates, MD, MSc, et al. Medication Errors and Adverse Drug Events in Pediatric Inpatients. JAMA 2001;285(16):2114-2120.
4. Dybvik T, Halvorsen P, Steen PA. Accidental intravenous administration of 50 mg of racemic adrenaline in a 2-year-old boy. Eur J Anesthesiol 1995; 12:181-183.
5. Karch S. Coronary artery spasm induced by intravenous epinephrine overdose. Am J Emerg Med 1989; 7:485-488.
6. Novey HS, Meleyco LN. Alarming reaction after intravenous administration of 30 mL epinephrine. JAMA 1969; 207:243-246.
7. Horek A, Raine R, Opie LH, et al. Severe myocardial ischemia induced by intravenous adrenaline. BMJ 1983; 268:519.
8. Hall AH, Kulig KW, Rumack BH. Intravenous epinephrine abuse. Am J Emerg Med 1987; 5:64-65.
9. Ferry DR, Henry RL, Kern MJ. Epinephrine-induced myocardial infarction in a patient with angiographically normal coronary arterias. Am Heart J 1986; 111:193-195.
10. Kanwar M, Irvin CB, Frank JJ, et al. Confusion about epinephrine dosing leading to iatrogenic overdose: a life-threatening problem with a potential solution. Ann Emerg Med 2010; 55:341-344.
11. Hoyle J, Davis A, Putnam K, et al. Medication dosing errors in pediatric patients treated by emergency medical services. Prehosp Emerg Care. 2012;16(1):59–66.